Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is orthostatic (postural) hypotension?

  1. ALow blood pressure only during sleep
  2. BHigh blood pressure when lying down
  3. CA fall in blood pressure on standing up, often causing dizziness
  4. DA difference of more than 10 mmHg in blood pressure between the two arms
2.Nursing fundamentalsHard

A patient's oxygen saturation target is 88–92%. Which condition most likely explains this lower target?

  1. ACarbon monoxide poisoning
  2. BPneumonia in a previously healthy patient with no chronic lung disease
  3. CAsthma attack in a young adult
  4. DChronic obstructive pulmonary disease with risk of hypercapnia
3.Clinical nursingMedium

Which is a recognised risk factor for postoperative nausea and vomiting?

  1. ABeing male
  2. BA short operation under local anaesthetic
  3. CBeing a smoker
  4. DUse of opioids after surgery
4.Clinical nursingHard

Why are early surgery and early mobilisation recommended for older patients with a hip fracture?

  1. AThey make physiotherapy and rehabilitation unnecessary after discharge
  2. BThey mainly reduce the cost of the operation
  3. CThey reduce complications such as pneumonia, pressure ulcers and delirium
  4. DThey allow the bone to heal fully without any need for pain relief
5.Arterial blood gas interpretationMedium
pH7.357.457.30PaCO₂mmHg354550HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.30, PaCO₂ 50 mmHg (6.7 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.30PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 96 and HCO₃⁻ 17 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 145 mmol/LCl⁻ 96 mmol/LHCO₃⁻ 17 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: chairfast; mobility: very limited; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 67 kg and is 179 cm tall. Calculate the BMI and click the WHO weight category.

67 kg179 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water40 mL/hevery 6 h60 kg · 30 mL/kg/day20 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 60 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 40 mL/h for 20 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.

60 kg30 mL/kg/day84%40 mL/h · 20 hevery 6 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
18 hdextrose 12.5%1000 mLamino acids 6%1000 mL68 kg18 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 68 kg adult receives 1000 mL of parenteral nutrition containing 12.5% dextrose, infused over 18 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

68 kg1000 mLdextrose 12.5%18 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 4:1 conductionatrial flutter, 2:1 conductionjunctional rhythmatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 4:1 conduction
  2. 2atrial flutter, 2:1 conduction
  3. 3junctional rhythm
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

A nurse teaches a patient about levothyroxine. Which statement shows a need for further teaching?

  1. A“I will take it at the same time each morning.”
  2. B“I will take it on an empty stomach with a glass of water.”
  3. C“I will take it at breakfast with my calcium tablet.”
  4. D“I will keep taking it even when I feel well.”
14.Prioritization & delegationHard

A patient with COPD on 2 L/min oxygen becomes drowsy and hard to wake. The SpO₂ is 93%. What is the priority?

  1. AAssess breathing and escalate for a blood gas, as carbon dioxide may be rising
  2. BGive the as-needed sedative so the patient rests comfortably
  3. CLet the patient sleep, because the saturation is above target
  4. DIncrease the oxygen to 6 L/min so that the saturation goes even higher than now
15.Infection control & patient safetyMedium

Why must an insulin pen never be used for more than one patient, even with a new needle?

  1. AThe insulin in the pen would expire faster once it is shared
  2. BSharing a pen changes the dose that is delivered
  3. CBlood can flow back into the cartridge and spread infection
  4. DEach pen holds only one dose of insulin
16.Infection control & patient safetyHard

A patient with fever and a spreading rash is suspected of having smallpox. Which precautions are needed?

  1. AAirborne and contact precautions
  2. BDroplet precautions with a surgical mask
  3. CContact precautions only
  4. DStandard precautions only
17.Lab values & electrolytesMedium

When several samples are drawn at the same venipuncture, which tubes or bottles are filled first?

  1. ABlood culture bottles
  2. BFluoride (glucose) tubes
  3. CCoagulation (citrate) tubes
  4. DEDTA (complete blood count) tubes
18.Lab values & electrolytesHard

A patient without diabetes in the ICU with sepsis has a glucose of 260 mg/dL (14.4 mmol/L) and an HbA1c of 5.2%. What is the best interpretation?

  1. AA meter error, because HbA1c is normal
  2. BType 1 diabetes from autoimmune damage
  3. CStress hyperglycemia from acute illness
  4. DLong-standing undiagnosed type 2 diabetes

3Solutions

1.Nursing fundamentals

Answer: C · A fall in blood pressure on standing up, often causing dizziness

Why this is the answer

Orthostatic hypotension is a drop in blood pressure when moving to an upright position. It is common in older people and with some medicines and increases fall risk.

Answer

C · A fall in blood pressure on standing up, often causing dizziness
2.Nursing fundamentals

Answer: D · Chronic obstructive pulmonary disease with risk of hypercapnia

Why this is the answer

In COPD patients at risk of hypercapnic respiratory failure, too much oxygen can raise CO₂ levels, so a target of 88–92% is used.

Answer

D · Chronic obstructive pulmonary disease with risk of hypercapnia
3.Clinical nursing

Answer: D · Use of opioids after surgery

Why this is the answer

Known risk factors include opioids, female sex, being a non-smoker, previous PONV or motion sickness and longer general anaesthetics. High-risk patients may be given preventive antiemetics.

Answer

D · Use of opioids after surgery
4.Clinical nursing

Answer: C · They reduce complications such as pneumonia, pressure ulcers and delirium

Why this is the answer

Delayed surgery and immobility increase the risk of chest infection, VTE, pressure ulcers, delirium and loss of independence. Guidelines recommend surgery within about 24–48 hours of admission (UK guidance: the day of or day after) and mobilisation soon after.

Answer

C · They reduce complications such as pneumonia, pressure ulcers and delirium
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.30: acidaemia (below 7.35)
PaCO₂ 50 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: delta ratio = 2.857

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (96 + 17) = 32

Delta ratio

(32 − 12)/(24 − 17) = 20/7 = 2.857

Answer

delta ratio = 2.857

Above 2: an added metabolic alkalosis.

7.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: chairfast → 2
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 1 + 4 + 2 + 2 + 3 + 1 = 13

Answer

B = 13
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 67/1.79² = 20.91

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: V = 282 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·60 = 1800 mL/day

Free water from the formula

40·20 = 800 mL
800·0.84 = 672 mL

Water still needed

1800 − 672 = 1128 mL/day

Volume per flush

24/6 = 4 flushes
V = 1128/4 = 282 mL

Answer

V = 282 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 1.7 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

12.5·1000/100 = 125 g = 125 000 mg

Minutes of infusion

18·60 = 1080 min

Glucose infusion rate

GIR = 125 000/(68·1080) = 1.702 ≈ 1.7 mg/kg/min

Answer

GIR = 1.7 mg/kg/min
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregularly irregular, R–R from 0.46 to 1.04 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: longest PR = 0.34 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.96 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.34 s

Answer

longest PR = 0.34 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: C · “I will take it at breakfast with my calcium tablet.”

Why this is the answer

Levothyroxine is best absorbed on an empty stomach and is separated from calcium and iron by several hours. It is usually lifelong, so it is not stopped when the patient feels better.

Answer

C · “I will take it at breakfast with my calcium tablet.”
14.Prioritization & delegation

Answer: A · Assess breathing and escalate for a blood gas, as carbon dioxide may be rising

Why this is the answer

In COPD, drowsiness can be a sign of carbon dioxide retention (hypercapnia), even when the saturation is acceptable. The nurse assesses breathing, escalates and avoids extra oxygen or sedatives that could worsen it.

Answer

A · Assess breathing and escalate for a blood gas, as carbon dioxide may be rising
15.Infection control & patient safety

Answer: C · Blood can flow back into the cartridge and spread infection

Why this is the answer

Blood and skin cells can be drawn back into the cartridge, so sharing a pen can transmit bloodborne infections. Each pen is labeled for a single patient.

Answer

C · Blood can flow back into the cartridge and spread infection
16.Infection control & patient safety

Answer: A · Airborne and contact precautions

Why this is the answer

Smallpox spreads by respiratory particles and by contact with lesions or contaminated items, so airborne and contact precautions are used. Only immunized staff should provide care where possible.

Answer

A · Airborne and contact precautions
17.Lab values & electrolytes

Answer: A · Blood culture bottles

Why this is the answer

Blood cultures are drawn first to reduce contamination. A standard order of draw then follows (citrate, serum, heparin, EDTA, fluoride), which prevents additives being carried from one tube into the next and distorting results.

Answer

A · Blood culture bottles
18.Lab values & electrolytes

Answer: C · Stress hyperglycemia from acute illness

Why this is the answer

Stress hormones and inflammation raise glucose in acute illness, even without diabetes. A normal HbA1c shows that glucose was normal over the previous months. Stress hyperglycemia is still treated, usually with insulin, because it worsens outcomes.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

C · Stress hyperglycemia from acute illness

ExamProblems · examproblems.com/courses/nursing-fundamentals